MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED CURVED; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED CURVED; BUR, EAR, NOSE AND THROAT
Model Number 1884068HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product analysis indicates one opened sample of part number 1884068hs is from lot number 0213934056.The inner shaft broke 0.63¿ from the distal face of the inner hub which would have resulted in the reported malfunction.The break point corresponds to the proximal end of the outer tube in the front hub.There was no sign of a concentricity issue between the hub and inner shaft.There was deformation of the locking area on the front hub and striations around the outside diameter of the break point indicating metal on metal contact.There was gouging of the shaft just behind the cutting tip which is a sign of aggressive use.The information indicates excess pressure was applied during use which caused the deformation of the locking area; which then caused the inner shaft and outer tube to rub together until the inner shaft broke.There was no indication of device fragments and the breakage would have been contained by the outer tube and the handpiece.
 
Event or Problem Description
The customer reported that approximately 10 minutes into a fess (functional endoscopic sinus surgery), the blade broke.The doctor used a replacement blade to complete the surgery.There was no injury reported as a result of this event.It was the initial use of the blade.There was no fragment left in the surgical field.The surgery was delayed for approximately three minutes.

Brand Name
XPS® BUR - HIGH SPEED CURVED
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key7207771
Report Number1045254-2018-00032
Device Sequence Number13814997
Product Code EQJ
UDI-Device Identifier20681490692919
UDI-Public20681490692919
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2025
Device Model Number1884068HS
Device Catalogue Number1884068HS
Device Lot Number0213934056
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2017
Initial Report FDA Received Date01/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR